The EMS Publishing House is now EMS Press and has its new home at ems.press.

Please find all EMS Press journals and articles on the new platform.

Journal of the European Mathematical Society


Full-Text PDF (368 KB) | Metadata | Table of Contents | JEMS summary
Volume 23, Issue 10, 2021, pp. 3323–3349
DOI: 10.4171/JEMS/1086

Published online: 2021-06-08

A surjection theorem for maps with singular perturbation and loss of derivatives

Ivar Ekeland[1] and Éric Séré[2]

(1) Université Paris-Dauphine, France
(2) Université Paris-Dauphine, France

In this paper we introduce a new algorithm for solving perturbed nonlinear functional equations which admit a right-invertible linearization, but with an inverse that loses derivatives and may blow up when the perturbation parameter $\varepsilon$ goes to zero. These equations are of the form $F_\varepsilon(u)=v$ with $F_\varepsilon(0)=0$, $v$ small and given, $u$ small and unknown. The main difference from the by now classical Nash–Moser algorithm is that, instead of using a regularized Newton scheme, we solve a sequence of Galerkin problems thanks to a topological argument. As a consequence, in our estimates there are no quadratic terms. For problems without perturbation parameter, our results require weaker regularity assumptions on $F$ and $v$ than earlier ones, such as those of Hörmander [17]. For singularly perturbed functionals $F_\varepsilon$, we allow $v$ to be larger than in previous works. To illustrate this, we apply our method to a nonlinear Schrödinger Cauchy problem with concentrated initial data studied by Texier–Zumbrun [26], and we show that our result improves significantly on theirs.

Keywords: Inverse function theorem, loss of derivatives, singular perturbations, Nash–Moser theorem, Cauchy problem, nonlinear Schrödinger system, Ekeland’s variational principle

Ekeland Ivar, Séré Éric: A surjection theorem for maps with singular perturbation and loss of derivatives. J. Eur. Math. Soc. 23 (2021), 3323-3349. doi: 10.4171/JEMS/1086